Sulfonamide Hypersensitivity: Fact and Fiction.J Allergy Clin Immunol Pract 2019 Sep - Oct; 7(7):2116-2123JA
Sulfonamide antimicrobials are commonly reported as causing drug allergy and have been implicated in a variety of hypersensitivity reactions including immediate IgE-mediated reactions, benign T-cell-mediated rashes, and severe cutaneous adverse reactions such as Stevens-Johnson syndrome, toxic epidermal necrolysis, and drug reaction with eosinophilia and systemic symptoms. Cross-reactivity is unlikely between sulfonamide antimicrobials and sulfonamide non-antimicrobials. In patients who develop reactions to a sulfonamide non-antimicrobial, there is no evidence to suggest that sulfonamide antimicrobials and other sulfonamide non-antimicrobials would cross-react. Although immediate skin testing can be performed in patients with histories of immediate reactions, they are infrequently positive and wane over time. Delayed skin testing including patch tests to sulfonamides is rarely positive. Drug challenges are a useful tool for patients with both immediate and delayed reactions to sulfonamides. The role of sulfamethoxazole desensitization is controversial as rates of hypersensitivity reactions are similar between desensitization and drug challenge.